Minnesota, 2013

Flood and Hail in Minnesota, June 20 to 21, 2013

June 20 to 21, 2013 · NWS FGF · 24 events in 7 counties and zones

Several upper level disturbances in the southwest flow aloft helped to spark an episode of severe weather across eastern North Dakota and the northwest quarter of Minnesota. Numerous reports of large hail, strong winds, and heavy rain were received across these areas.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
$25,000
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Several upper level disturbances in the southwest flow aloft helped to spark an episode of severe weather across eastern North Dakota and the northwest quarter of Minnesota. Numerous reports of large hail, strong winds, and heavy rain were received across these areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 20, 6:10 PM CST, 0 minutes earlier.

Area forecast discussion, Jun 20, 6:10 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
710 PM CDT THU JUN 20 2013

.UPDATE...
ISSUED AT 705 AM CDT FRI JUN 21 2013

FOG LOOP INDICATED PLENTY OF CIRRUS BLOW OFF MAINLY OVER THE MN SIDE
OF THE RED RIVER. CIRRUS SHOULD CONTINUE TO MOVE EAST TODAY. LITTLE
CHANGE TO CURRENT CONDITIONS.

&&

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 359 AM CDT FRI JUN 21 2013

UPPER LEVEL LOW PRESSURE TROUGH OVER THE PACIFIC NORTHWEST FORECAST
WILL EJECT A SHORT WAVE ACROSS ND/SOUTHERN MAN LATE SUN NIGHT WHILE
ORIGINAL LOW REMAINS OVER ALTA. UPPER AIR BECOMES MORE PROGRESSIVE
THEREAFTER AS SHORT WAVES MOVE IN FROM THE WEST COAST. WATER VAPOR
LOOP INDICATED A SHORT WAVE/JET STREAK OVER WESTERN MN.

MODELS PLACE MOST UNSTABLE AIR FOR TOMORROW NIGHT OVER THE SOUTHERN
RED RIVER VALLEY. ANOTHER SHORT WAVE FORECAST TO MOVE THROUGH FRI
NIGHT. WILL PREFER THE ECMWF. MODEL CROSS SECTION INDICATES
DIFFERENTIAL THETA-E ADVECTION WILL BE POSSIBLE FOR FRI NIGHT AND SO
WILL THE THREAT FOR WIND.

.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)
ISSUED AT 359 AM CDT FRI JUN 21 2013

SATURDAY NIGHT THROUGH SUNDAY NIGHT

ANOTHER SHORT FORECAST FOR SAT NIGHT AND PRECIPITATION WOULD BE MOST
LIKELY ACROSS THE SOUTHERN RED RIVER VALLEY.

WITH PRECIPITATION EXPECTED FOR THE NEXT COUPLE NIGHT MAINLY OVER
THE SOUTHEAST HALF OR TWO THIRDS OF THE AREA...HAVE EXPANDED THE
FLASH FLOOD WATCH FOR EASTERN ZONES.

MONDAY-THURSDAY...MODELS IN AGREEMENT THAT THE PERIOD WILL BEGIN
WITH SOUTHWEST FLOW ALOFT AND TRANSITION TO NORTHWEST FLOW ALOFT AS
AN UPPER RIDGE BUILDS ACROSS THE WESTERN CONUS. TIMING OF SHORTWAVES
WITHIN THIS FLOW HARD TO DETERMINE...AND MODELS EACH HAVE THEIR OWN
IDEA. MONDAY SHOULD BE DRY...WITH INCREASING THUNDER CHANCES FOR THE
REMAINDER OF THE WEEK. TEMPERATURES NEAR NORMAL VALUES.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 710 AM CDT FRI JUN 21 2013

PATCHY FOG WAS LOCATED OVER PARTS OF NORTHEAST NORTH DAKOTA WHERE
THE SKY HAS CLEARED OVER EASTERN NORTH DAKOTA. OTHERWISE VFR
CONDITIONS WERE ACROSS THE FORECAST AREA. EXPECT VFR CONDITIONS FOR
TODAY UNTIL THUNDERSTORMS DEVELOP LATER THIS AFTERNOON.
THUNDERSTORMS ARE EXPECTED TO AFFECT MAINLY THE SOUTH AND EAST ZONES
FOR TONIGHT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR NDZ006>008-014>016-
     024-026>030-038-039-049-052>054.

MN...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR MNZ001>009-013>017-
     022>024-027>032-040.

&&

UPDATE...HOPPES
SHORT TERM...HOPPES
LONG TERM...HOPPES/TG
AVIATION...HOPPES
Hazardous weather outlook, Jun 20, 4:00 AM CST, 14 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
500 AM CDT THU JUN 20 2013

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-211200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
500 AM CDT THU JUN 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST NORTH DAKOTA
AND WEST CENTRAL MINNESOTA WILL DISSIPATE BY MID-MORNING. SOME
LOCATIONS WILL RECEIVE HEAVY RAINFALL.

THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON. A LARGE COMPLEX IS
EXPECTED TO MOVE THROUGH EASTERN NORTH DAKOTA...NORTHWEST AND WEST
CENTRAL MINNESOTA LATER THIS AFTERNOON AND OVERNIGHT. SOME OF THESE
STORMS ARE EXPECTED TO BE SEVERE. LARGE HAIL...DAMAGING WIND
GUSTS...AND A COUPLE TORNADOES ARE ANTICIPATED. LOCALLY HEAVY
RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATER FRIDAY
AFTERNOON AND OVERNIGHT...AND AGAIN LATER SATURDAY AFTERNOON AND
OVERNIGHT ACROSS THE REGION. IN ADDITION...HEAVY RAINFALL IS
POSSIBLE AND MAY CAUSE FLOODING ISSUES DEPENDING ON WHERE THE
HEAVIEST AMOUNTS OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY AND TONIGHT.

TG

In the hours before

Local storm report, Jun 20, 3:33 PM CST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
433 PM CDT THU JUN 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             6 WSW COOPERSTOWN       47.41N 98.24W
06/20/2013  E1.00 INCH       GRIGGS             ND   PUBLIC

            HAIL AND VERY HEAVY RAIN. HAIL LASTED FOR ABOUT 5 MINUTES
            THEN RAIN CONTINUED.

&&

GGUST
Local storm report, Jun 20, 3:38 PM CST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
438 PM CDT THU JUN 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND GST     COOPERSTOWN             47.44N 98.12W
06/20/2013  M58 MPH          GRIGGS             ND   AWOS

            50 KT GUST REPORTED AT COOPERSTOWN AWOS KS32.

&&

DRIDDLE

The radar

The Fargo/Grand Forks radar (KMVX), 49 km away, was scanning. The volume nearest the first event began at 00:11 UTC.

Open the radar archive at this moment

Event by event

12 hail, 9 thunderstorm wind, 2 high wind, 1 flood. Local standard time, as filed.

Hail, Norman

When
June 20, 6:10 PM CST to 6:13 PM CST
Where
Norman County, 0.84 mi SE of Hendrum
Measured
2.5 in hail
Reported by
Law Enforcement
Coordinates
47.260, -96.810

Golf ball to hen egg to tennis ball sized hail fell.

Hail, Norman

When
June 20, 6:14 PM CST
Where
Norman County, 0.47 mi E of Halstad
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
47.350, -96.820

Hail, Norman

When
June 20, 6:22 PM CST
Where
Norman County, 3.13 mi NE of Anthony
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
47.380, -96.630

Hail, Becker

When
June 20, 7:30 PM CST
Where
Becker County, 4.56 mi SSE of Lake Park
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
46.820, -96.060

Quarter sized hail and strong winds were reported along the north side of Big Cormorant Lake.

Thunderstorm Wind, Otter Tail

When
June 20, 7:35 PM CST
Where
Otter Tail County, 0.96 mi W of Dalton
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.170, -95.920

A few six to eight inch diameter tree limbs were blown down. At least one garage roof was also damaged as a result.

Thunderstorm Wind, Otter Tail

When
June 20, 7:45 PM CST
Where
Otter Tail County, 0.69 mi N of Underwood
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.290, -95.870

Many large tree branches were blown down and a few trees were toppled by the strong winds. Some small hail also fell along with over three inches of rain.

Thunderstorm Wind, Otter Tail

When
June 20, 8:00 PM CST
Where
Otter Tail County, 0.69 mi N of Battle Lake
Measured
60 kt (69 mph) estimated gust
Reported by
Broadcast Media
Coordinates
46.290, -95.720

Numerous boats, boat lifts, and docks were blown onshore due to strong winds and wave action on Battle Lake.

Hail, Clay

When
June 20, 8:20 PM CST to 8:24 PM CST
Where
Clay County, 0.84 mi NW of Rollag
Measured
1 in hail
Reported by
Public
Coordinates
46.740, -96.240

Dime to quarter sized hail fell.

Hail, Otter Tail

When
June 20, 8:25 PM CST
Where
Otter Tail County, 2.92 mi SSW of Ottertail
Measured
1 in hail
Reported by
Public
Coordinates
46.390, -95.570

Pea to quarter sized hail fell at the Molls Berry Farm.

Hail, Otter Tail

When
June 20, 8:40 PM CST
Where
Otter Tail County, 2.85 mi E of Richville
Measured
1.25 in hail
Reported by
Public
Coordinates
46.500, -95.570

Hail, Otter Tail

When
June 20, 8:57 PM CST
Where
Otter Tail County, 0.48 mi W of Ottertail
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.430, -95.560

Hail, Otter Tail

When
June 20, 8:57 PM CST
Where
Otter Tail County, 2.94 mi ESE of Richville
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
46.490, -95.570

Hail, Becker

When
June 20, 9:10 PM CST
Where
Becker County, 5.55 mi N of Frazee
Measured
1.25 in hail
Reported by
Public
Coordinates
46.810, -95.690

Hail, Becker

When
June 20, 9:13 PM CST
Where
Becker County, 5.04 mi NNW of Cormorant
Measured
1.25 in hail
Reported by
CoCoRaHS
Coordinates
46.800, -96.100

Thunderstorm Wind, Otter Tail

When
June 20, 9:14 PM CST to 9:17 PM CST
Where
Otter Tail County, 1.43 mi W of Otter Tail Lake
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.400, -95.660

Strong thunderstorm winds caused widespread damage to boat docks, boat lifts, boats, and trees around Otter Tail Lake.

Thunderstorm Wind, Becker

When
June 20, 9:35 PM CST
Where
Becker County, 3.49 mi S of Snellman
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.830, -95.430

Strong winds and large hail affected the southeast corner of Toad Lake Township. Winds lofted an open faced loafing shed and pulled several of the support posts out of the ground. Numerous large tree branches and limbs were broken down in farm yards resulting in some roof damage.

Thunderstorm Wind, Wilkin

When
June 20, 9:45 PM CST
Where
Wilkin County, 2.35 mi SE of Wolverton
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.560, -96.740

Three to five inch diameter tree branches were felled.

Hail, Becker

When
June 20, 9:55 PM CST
Where
Becker County, Cormorant
Measured
1 in hail
Reported by
Public
Coordinates
46.730, -96.070

High Wind, Wilkin

When
June 20, 10:10 PM CST
Where
Wilkin forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
46.357, -96.468 (the zone’s center; the record gives no point)

The wind was measured by a MNDOT RWIS sensor along Interstate 94.

Thunderstorm Wind, Wilkin

When
June 20, 10:20 PM CST
Where
Wilkin County, 0.84 mi SW of Rothsay
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.470, -96.290

Several large trees and power lines were blown down. Many three to six inch diameter tree branches were also broken off in town.

Thunderstorm Wind, Wadena

When
June 20, 11:30 PM CST
Where
Wadena County, 0.84 mi NW of Verndale
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
46.410, -95.030

The wind gust was measured by a MNDOT RWIS sensor along highway 10.

Thunderstorm Wind, Grant

When
June 20, 11:40 PM CST
Where
Grant County, 4.33 mi W of Hoffman
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.830, -95.890

The wind gust was estimated by a trained spotter.

Flood, Otter Tail

When
June 21, 12:00 AM CST to 9:00 AM CST
Where
Otter Tail County, 4 mi NW of Perham to 4 mi SW of Perham
Cause
Heavy Rain
Property damage
$3,000
Crop damage
$25,000
Reported by
Law Enforcement
Coordinates
46.641, -95.630

Runoff from heavy rains caused widespread flooding of local ditches, creeks, and fields across Corliss and Butler townships. County road eight east of county road 53 was closed for about half a day due to washouts along the shoulder. The city of Perham also experienced areas of street flooding.

High Wind, Wadena

When
June 21, 2:30 AM CST
Where
Wadena forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
46.586, -94.969 (the zone’s center; the record gives no point)

A period of high winds followed behind earlier thunderstorm activity from west central into central Minnesota. A few trees were toppled or large branches broken down across portions of Wadena County.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452907, 452908, 452909, 452910, 452911, 452913, 452914, 452915, 452916, 452917, 452918, 452919, 452920, 452921, 452922, 452923, 452924, 452925, 452949, 452942, 452945, 452947, 452954, 452952.